Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 7, NWS Wilmington, NC

November 10, 20184 counties in North Carolina; 6 counties in South Carolina

NWS Wilmington, NC issued this freeze warning at Nov 10, 2018, 9:14 AM EST for 4 counties in North Carolina; 6 counties in South Carolina. It took effect at Nov 11, 2018, 3:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 9:14 AM EST (14:14 UTC)
In effect from
Nov 11, 2018, 3:00 AM EST
Expired
Nov 11, 2018, 8:50 AM EST
In force
6 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS72 KILM 101414
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
914 AM EST Sat Nov 10 2018

...Cold High Pressure to Bring Freezing Air Early Sunday...

NCZ087-096-099-105-SCZ017-023-024-032-033-059-110000-
/O.UPG.KILM.FZ.A.0002.181111T0800Z-181111T1300Z/
/O.NEW.KILM.FZ.W.0007.181111T0800Z-181111T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Loris, Green Sea, and Aynor
914 AM EST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST SUNDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM EST Sunday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...29-32 degrees

* Timing...Temperatures will begin to dip below freezing in cold
  spots as early as 3 AM, becoming more widespread into daybreak. 

* IMPACTS...Freezing temperatures may kill sensitive vegetation
  and damage unprotected outdoor plumbing. Pets sensitive to very
  cold temperatures should also be protected or brought in.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent, and
in this case, occurring overnight into early Sunday during the
pre-dawn hours, lasting through an hour or two after sunrise.

&&

$$

MJC
3 follow-up statements
223 
WWUS72 KILM 102044
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
344 PM EST Sat Nov 10 2018

...Cold High Pressure to Bring Freezing Air Early Sunday...

NCZ087-096-099-105-SCZ017-023-024-032-033-059-111100-
/O.CON.KILM.FZ.W.0007.181111T0800Z-181111T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Loris, Green Sea, and Aynor
344 PM EST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
SUNDAY...

* TEMPERATURES...29-32 degrees.

* Timing...Temperatures will begin to dip below freezing in cold 
  spots as early as 3 AM, becoming more widespread into daybreak.

* IMPACTS...Freezing temperatures may kill sensitive vegetation
  and damage unprotected outdoor plumbing. Pets sensitive to very
  cold temperatures should also be protected or brought in.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent,
and in this case, occurring overnight into early Sunday during
the pre-dawn hours, lasting through an hour or two after sunrise.

&&

$$

8
618 
WWUS72 KILM 110901
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
401 AM EST Sun Nov 11 2018

...Cold High Pressure to Bring Freezing Air Early Sunday...

NCZ105-111015-
/O.CAN.KILM.FZ.W.0007.000000T0000Z-181111T1400Z/
Inland Pender-
Including the city of Burgaw
401 AM EST Sun Nov 11 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Freeze Warning.

An area of clouds has moved over this area which will keep temperatures
above freezing across Pender County.

$$

NCZ087-096-099-SCZ017-023-024-032-033-059-111400-
/O.CON.KILM.FZ.W.0007.000000T0000Z-181111T1400Z/
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-
Marion-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Loris, Green Sea, and Aynor
401 AM EST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURES...As low as 30.

* Timing...Temperatures will dip just below freezing heading 
  toward daybreak.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent,
and in this case, occurring overnight into early Sunday during
the pre-dawn hours, lasting through an hour or two after sunrise.

&&

$$

RGZ
271 
WWUS72 KILM 111350
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
850 AM EST Sun Nov 11 2018

NCZ087-096-099-SCZ017-023-024-032-033-059-111500-
/O.CAN.KILM.FZ.W.0007.000000T0000Z-181111T1400Z/
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-
Marion-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Loris, Green Sea, and Aynor
850 AM EST Sun Nov 11 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Freeze Warning as the temperatures in the warned area are now
above freezing. 

$$

7

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Nov 10, 6:23 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 10, 6:23 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
623 AM EST Sat Nov 10 2018

.SYNOPSIS...
Cool and dry high pressure will build into the Carolinas
through today behind an exiting cold front, bringing some of the
coldest temperatures of the season so far. Freezing
temperatures should affect areas inland Sunday morning. A strong
cold front will bring rain to the area early next week,
followed by high pressure for the latter half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...Areas of low clouds and fog early this
morning will lift as cold front progresses through the area.
Light SW to W winds will shift to the NW. Winds will shift
further to the N once cold front moves off shore and high
pressure builds in. The shallow steep inversion will rise with
some lingering lower and mid level clouds into the early morning
hours before the column dries out and stronger northerly winds
mix down. Any light pcp will end by daybreak. Overall expect
chilly and gusty northerly winds in deep cold and dry advection
as high pressure builds in behind exiting cold front through
today. Pcp water values up over 1.5 inches ahead of the front
will drop down to less than a quarter of an inch through today.

Temps in the mid 50s inland to mid 60s along the coast will
drop about 10 degrees this morning in CAA. Plenty of bright
November sunshine will fight against the CAA maintaining a
limited diurnal range in temps, up into the mid 50s to close to
60 along SC coast. Places along the coast may see their high
temps reached early this morning. The chilly and gusty
northerly winds will make it feel up to 10 degrees cooler.

The coldest air of the season will settle over the area tonight.
Northerly winds will drop under clear skies, but probably not
enough to produce the most ideal radiational cooling, as the
center of high remains north of local forecast area. A freeze
watch remains in effect, but will need to be more precisely
defined as new guidance comes in this morning. The light winds
and very dry air mass in place should also prevent anything more
than very patchy frost at best, as dewpoint temps will be
falling into the mid 20s by daybreak. Places closer to the
coast should see higher NE winds and should help keep temps
above freezing in most spots. Overall expect freezing temps more
widespread inland for a few hours just before daybreak early Sun
morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM Saturday...The longwave pattern aloft continues with
the mean trof axis west of the ILM CWA which means flow aloft will
initially be WSW but will become SW as the next series of mid-level
s/w trofs sharpen the flow aloft. This means after a cold Sunday
under mostly sunny skies, moisture from the Gulf will begin to
overspread the FA Sun night in the form of an upper and eventually
mid-level cloud deck. By Mon morning, a coastal trof/front will have
developed parallel to the Carolina Coasts and just offshore. Look
for stratiform pcpn to break out Mon morning and persist thruout the
day and evening. The question lies in if and how far inland the
coastal trof gets pulled inland late Mon thru Mon night. At this
point, have stayed with guidance and indicated atleast half the CWA
will get into the warm sector due to the sharpen flow aloft allowing
the coastal trof to get pulled inland. Will fcst likely to
categorical pops Mon thru Mon nite with embedded thunder possible
Mon night. Potential temp fcst bust for Mon thru Mon nite due to the
eventual placement of the coastal trof.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 335 PM Friday...The progressive weather pattern continues
through this period with the classic coastal trough and cold
air damming along the Appalachians and then a strong cold front
will sweep through bring the coldest temperatures late next
week.

As the period starts a deep 500 mb longwave trough will be located
on the lee side of the Rockies and will develop and try to cut off
from a strong low farther north in the flow. The main low to the
north will dip across the Great Lakes and shift northward across New
Brunswick by the end of the period.

A strong 250 mb jet will intensify as it moves from southeast Texas
to across the southeast U.S. and into northeast United States. This
strong jet circulation will develop a very strong low-level jet that
will impact our area into late Tuesday. This deepening strong
system will cause a strong cold front to cross the area. Ahead
of this front, a strong tap of very deep tropical moisture will
help produce 1.5 to 2.5" inches of rain for most of the area.

Temperatures will be above normal ahead of the front but the
mercury will drop below freezing Wednesday night. The
temperatures will rebound close to normal on Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 12Z... VFR at inland terminals as cold/dry air advection
associated with the cold front is already arriving. This air mass
will push east during the first few hours of the TAF period and IFR
ceilings at the coastal terminals will rise to MVFR and VFR quickly.
A few showers are hanging around but should be clear of the coast in
the next couple of hours. The front will clear the coastal terminals
around 16Z and subsequent VFR will persist at all terminals today.
Clear skies with breezy N winds at 10-15 knots with gusts 15-25
knots at times. Overnight, clear skies continue and winds from the
NE around 5-10 knots will limit any fog formation.

Extended Outlook...Clear skies and light northerly winds Sunday with
high pressure building in, before a coastal trough/cold air damming
pattern develops Monday and Tuesday. MVFR/IFR possible Monday into
Tuesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...Winds will shift to the NW-N this
morning behind cold front which will exit the coast early this
morning. The winds will increase as they shift to a more
northerly direction, increasing up to 15 to 25 kt with higher
gusts. Cold air riding over the relatively warmer ocean temps
will maintain a well mixed marine boundary layer through
tonight. Overall expect SCA for strong gusty N to NE winds and
seas running between 3 and 6 ft. Winds will diminish into
tonight with winds and seas falling below SCA thresholds.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM Saturday...A semi-tightened sfc pg will start out
1st thing Sun with winds having veered to NE. Expect around 15
kt or 15 to 20 kt speeds during Sun. Models indicate a coastal
trof/front developing over the adjacent offshore waters during
Sun and Sun night. Models are similar in this trof/front getting
pulled into the coastal waters during Mon and eventually
onshore late Mon and mon night. As a result, winds will slowly
veer from NE to E Mon and southeast to southwest during Mon
night. The sfc pg does tighten Mon night and could see winds
reach potential SCA conditions. Significant seas Sunday will lie
just below SCA thresholds but should see SCA conditions Mon
night either from wind and seas or both.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 335 PM Saturday...Strong low pressure will intensify as
it shifts off the coast of New England dragging a cold front
through the waters Tues night. Winds will increase out of the
S-SW to 20 to 25 knots on Tuesday, before shifting to the NW-N
Tues night into early Wed as high pressure builds in from the
west behind cold front. The seas will increase to 6 to 9 feet
on Tuesday especially north of Little River. Seas will diminish
to 4 to 6 ft Wednesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Watch from late tonight through Sunday morning for
     SCZ017-023-024-032-033-059.
NC...Freeze Watch from late tonight through Sunday morning for
     NCZ087-096-099-105.
MARINE...Small Craft Advisory until midnight EST tonight for AMZ250-252-
     254-256.

&&

NEAR TERM...RGZ
SHORT TERM...DCH
LONG TERM...RH
AVIATION...21
Hazardous weather outlook, Nov 10, 3:42 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
342 AM EST Sat Nov 10 2018

AMZ250-252-254-256-110845-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
342 AM EST Sat Nov 10 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory possible Monday night into Tuesday. Small Craft
Advisory expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-SCZ017-023-024-032-033-059-110845-
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Northern Horry-
342 AM EST Sat Nov 10 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106>110-SCZ039-054>056-058-110845-
Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-
342 AM EST Sat Nov 10 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Temperatures may drop down near freezing in localized spots across
the coastal counties tonight, toward daybreak.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost and freeze possible mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in North Carolina, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.